Health knowledge made personal
Join this community!
› Share page:

What can I do about leg weakness?


Posted by Lang1725

I was diagnosed with anxiety/panic disorder about 10 years ago (I'm 31 now). I tried a bunch of SSRIs and eventually landed on Zoloft. I was on it for a few years, at 100 mg a dose, and decided I didn't need it anymore and weened myself off. I was fine for two years.

To give a little more background, when my symptoms first developed, I was convinced they were physical. I did have an irrational fear of vomiting in public, but aside from that, I got very dizzy and had severe vertigo. Vertigo runs in my family. My grandmother had a similar "mystery" illness and no one ever figured out what was wrong with her. (Where's Dr. House when you need him?)

I saw a million doctors and took a million tests and they all said that everything checked out. It was just anxiety.

About two months ago, I was walking in the store and my legs became very weak and I fell. I fell two more times after that, once getting into the tub and once getting up from the couch. Shortly after that, I went to the store to get a key made and as I was checking out, I began to feel very dizzy and weak and had a panic attack. From there on in, it has been a nightmare. I'm ok at work, but I have trouble with one on one encounters with people, especially if I'm standing. If I'm sitting it's much better. I can't go to the store or any place that sitting down is not an option.

I've Googled the heck out of "leg weakness" and just about everyone says that it's caused by anxiety. I didn't have this problem 10 years ago, this one is new. I'm back on 100 mg of Zoloft and have been taking it for about 2 months. I've also tried: Valium, Ativan, Klonipin, and Inderal. NOTHING helps!

I am also very shaky. I know that can be a side effect of the SSRI but I honestly can't remember if the tremors started before or after I started taking the Zoloft. And I never had them before. I have severe tremors in my arms, jaw, and legs. I did some research and it sounds like it may be a condition called Essential Tremor. I have an appt with a neurologist on Tuesday who specializes in the condition.

My question is...Has anyone else had this much trouble with the shaky legs and, if so, what have you done about it? I can't believe this is just a symptom of anxiety, especially because none of the drugs work. I might as well be taking sugar pills.

I will say that the blatant panic attacks have gotten better, but I've actually developed some depression since taking the Zoloft, which is ironic since it's an "antidepressant." And the social anxiety (because of the leg thing and the tremors) hasn't changed at all. I did have basic blood work done and everything came back normal. I refuse to go to the store, my boyfriend does all of the shopping for me. I feel so stupid.

I'm hoping the neurologist will be able to help. Just wondering if anyone was in the same boat.

 
Answers (1)
Sort by: Newest first | Oldest first
Ian Health Maven

From your description it seems the leg tremors only occur in certain situations, i.e. in stores or public places, Lang. If so, then it is most probably anxiety related. The fact that you didn't have this symptom previously is not significant. Symptoms can vary from relapse to relapse.

However, you still need to get this checked out thoroughly as people with anxiety disorders are just as prone to medical illness as anyone else (and more prone to some) which sometimes get dismissed as being anxiety. Until they have been checked and ruled out all symptoms should be treated as a medical problem.

It can take up to 12 weeks for an antidepressant to fully 'kick-in' so the Zoloft still may. But if you are experiencing depression then the medication needs to be reviewed. Unfortunately, antidepressants that have been very effective in the past sometimes fail to work when taken again in relapses for reasons that remain unclear.

Have you should consider psychotherapy? Newer therapies such as Cognitive Behavior Therapy can be very effective, either alone or in combination with medication. Your doctor should be able to recommend a therapist in your area.  

Best wishes

 Ian

 

 

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: